Heavy Rain, Livingston
- When
- July 14, 7:45 AM CST to 9:00 AM CST
- Where
- Livingston County, Chatsworth
- Reported by
- COOP Observer
- Coordinates
- 40.750, -88.280
Rainfall of 2.15 inches was measured in one hour and 15 minutes.
Strong to severe thunderstorms moved across portions of east central Illinois during the morning of July 14th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LOT wrote it up.
Strong to severe thunderstorms moved across portions of east central Illinois during the morning of July 14th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at Jul 14, 5:24 AM CST, 2 hours 21 minutes earlier.
Area Forecast Discussion National Weather Service Chicago/Romeoville, IL 624 AM CDT Sat Jul 14 2018 .SHORT TERM... 232 AM CDT Through tonight... Weak cold front extends from central Michigan west-southwest to southwest Iowa. This front should continue to settle slowly south today but likely begin to washout with more likely focus for convection today likely being the convectively enhanced shortwave trough over Iowa early this morning. This shortwave should continue eastward today with strongest forcing for ascent with this wave likely to reach our CWA during mid-late afternoon during peak heating. One of the wildcards in today's forecast is the extent of morning convection and debris cloudiness and what role it plays on subsequent destabilization. Convection has been weakening and decreasing in coverage early this morning which would probably support a fair amount of heating and destabilization later today. HREF guidance has mean SBCAPE values generally in the 2000-3000 j/Kg range this afternoon, especially southern 2/3rd of the CWA. Look for a slight increase in mid level flow this afternoon in advance of the shortwave with 6km AGL winds progged to increase to 20-30kt, resulting in some modest deep layer shear values, supportive of primarily multicellular convection this afternoon. Given the modest shear and moderate-strong instability, certainly cannot rule out some wet microbursts and isolated damaging winds this afternoon into the early evening. Certainly the expected lake breeze could be a low level focus for convection with any remnant outflow boundaries or differential heating boundaries also potentially serving as impetus for initial development. Given the expected lack of inhibition and the approaching shortwave trough, would generally expect a respectable coverage in storms, but hard to get too specific in most favored area(s) for development given the lack of a low level focus. Convective allowing models (CAMs) are unsurprisingly of little assistance in depicting favored development areas given the weak forcing. Afternoon convection will have a tendency to settle southeastward with time and likely linger into tonight, with the threat area gradually shifting south through the night. Any low end isolated severe wind risk is expected to wane by around sunset, with coverage of storms also expected to decrease overnight. Temps today will be a bit tricky and hinge pretty heavily on cloud cover and precip trends. Took a middle of the road approach to slightly warmer than mid road approach to temps today, however should it become more apparent later this morning that sunshine will be more prevalent, then high temps today could need to be raised a bit. Pool of mid to even upper 70 degree dewpoints should migrate east today, so if forecast temps end up any higher than currently forecast then southern CWA could reach heat advisory criteria this afternoon. Uncertainty high enough at this point to justify holding off on headline, but will continue to monitor convective and cloud cover trends this morning for indications that an update to increase temps/heat indices is justified. - Izzi && .LONG TERM... 232 AM CDT Sunday through Friday... Same warm, humid, and potentially unstable air mass will remain over the area Sunday and Monday. At this point, not seeing any well defined shortwave troughs impacting the area Sunday, so should see a decrease in the coverage of showers and storms. Given the expected unstable and uncapped air mass in place there will probably be some convection around during the afternoon. Monday, a cold front is expected to move across the CWA likely providing a focus for convection, but with shortwave passing well to our north and little in the way of large scale forcing, convective coverage with the front may not be the significant. Secondary cold front with a more formidable push of cooler, less humid air will move across the CWA later Monday night into early Tuesday morning. The result will be a couple days with sunny skies, low humidity and seasonably mild/warm temps. Winds off the lake will keep conditions cooler, fairly far inland too on Tuesday as a rather brisk northerly wind likely develops. The moderately strong northerly winds Tuesday will probably lead to high swim risk Tuesday for Lake Michigan beaches, especially northwest Indiana beaches. Sunny, low humidity, and near to slightly below avg temps expected to last through Thursday. Late in the week, will need to keep an eye on shortwave trough riding in from the northwest with associated shower/t-storm chances increasing Thursday night into Friday. - Izzi && .AVIATION... For the 12Z TAFs... Couple rounds of SHRA and isold TSRA expected today. First, batch of mainly SHRA with some embedded TSRA expected to impact the terminals the first couple/few hours of the 1200 UTC TAF cycle. General expectation would be for coverage of TSRA to be on the decrease with highest chances near/south of I-80, but still could see some lightning as far north of ORD/DPA, so did maintain a short TEMPO this morning for that threat. Should see some break in the activity later this morning into the early afternoon, though some spotty SHRA could still be around. By later this afternoon, could see additional SHRA/TSRA developing in the vicinity of the terminals. Confidence is not high given the cloud cover and uncertainty around how much clearing will take place, so kept a PROB30 for TSRA late this afternoon, hopefully it will become clearer later this morning how extensive and where convective development will take place this afternoon. Cloud cover and precip also raise doubts about if a lake breeze will develop and how far inland it makes it if it does develop. Some of the models that handle lake breezes better, have backed off on its development this afternoon. However, all guidance suggests generally light and variable winds through tonight, so if there is some clearing then a lake breeze could result in a wind shift to easterly at ORD and MDW sometime after 21z. Finally, given the abundance of low level moisture, light winds, and potential for partial clearing tonight, potential exists for some radiational ground fog late tonight. Have added some vsby restrictions in fog to the most typically impacted terminals (RFD/GYY/DPA), but given the moist air mass, some vsby restrictions are possible at ORD and MDW late tonight into Sunday morning as well. - Izzi && .MARINE... 232 AM CDT Fairly benign conditions expected on the lake through Sunday night or Monday with mainly light/variable winds driven by land-sea breeze circulations. The exception will obviously be with any storms creating locally and briefly higher winds and waves. A couple of cold front will move down the lake Monday and then a secondary front with a stronger push of cooler air Monday night. Should see a period of fairly brisk northerly winds, especially southern Lake Michigan, Tuesday. High pressure builds into the western Great Lakes region Wednesday with lighter northerly flow augmented by lake-sea breeze circulation expected Wednesday and Thursday. - Izzi && .LOT WATCHES/WARNINGS/ADVISORIES... IL...None. IN...None. LM...None. && VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE) FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT: WWW.FACEBOOK.COM/NWSCHICAGO WWW.TWITTER.COM/NWSCHICAGO WWW.YOUTUBE.COM/NWSCHICAGO
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
314 AM CDT Sat Jul 14 2018
ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
150815-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-DeKalb-Kane-DuPage-Cook-
La Salle-Kendall-Grundy-Will-Kankakee-Livingston-Iroquois-Ford-
Lake IN-Porter-Newton-Jasper-Benton-
314 AM CDT Sat Jul 14 2018 /414 AM EDT Sat Jul 14 2018/
This Hazardous Weather Outlook is for portions of North Central
Illinois...Northeast Illinois and Northwest Indiana.
.DAY ONE...Early this Morning through Tonight.
Weather hazards expected...
Elevated Thunderstorm Risk...with an associated:
Limited damaging wind risk...up to 60 mph.
Limited Flooding Risk.
Elevated Excessive heat Risk.
DISCUSSION...
Scattered thunderstorms are expected today and tonight with the
greatest coverage of storms expected this afternoon and evening.
The primary risk from storms today will be deadly cloud to ground
lightning and heavy rain, however, a couple of the storms could
briefly become severe with locally damaging winds the primary
threat.
Heat indices this afternoon over 100 degrees are possible,
especially south of I-80.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Sunday and Monday...
Limited Thunderstorm Risk.
Limited Excessive Heat Risk.
Tuesday...
Limited Coastal Flood Risk
High Swim Risk
Wednesday through Friday...
Limited Thunderstorm Risk.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed this afternoon and evening.
GENERAL STORM MOTION OF THE DAY:
Moving toward the east at 15 to 20 mph.
LMZ740>745-150815-
Winthrop Harbor to Wilmette Harbor-
Wilmette Harbor to Northerly Island-
Northerly Island to Calumet Harbor-Calumet Harbor to Gary-
Gary to Burns Harbor-Burns Harbor to Michigan City-
314 AM CDT Sat Jul 14 2018
This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.
.DAY ONE...Early this Morning through Tonight.
Weather hazards expected...
Elevated Thunderstorm Risk...with an associated:
Limited thunderstorm wind gust risk...up to 50 knots.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Sunday and Monday...
Limited Thunderstorm Risk.
Tuesday...
Hazardous conditions for small craft are likely.
Thursday and Friday...
Limited Thunderstorm Risk.
LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-150815-
Lake Michigan from Michigan City IN to St. Joseph MI 5 NM
offshore to Mid Lake-
Lake Michigan from Seul Choix Point to Rock Island Passage 5 NM
offshore to Mid Lake-
Lake Michigan South of a line from Seul Choix Point to the
Mackinac Bridge and north of a line from Charlevoix MI to South
Fox Island 5 NM offshore-
Lake Michigan from Charlevoix to Point Betsie MI 5 NM offshore to
Mid Lake-
Lake Michigan from Point Betsie to Manistee MI 5 NM offshore to
Mid Lake-
Lake Michigan from Rock Island Passage to Sturgeon Bay WI-
Lake Michigan from Sturgeon Bay to Two Rivers WI 5 NM offshore to
Mid Lake-
Lake Michigan from Two Rivers to Sheboygan WI 5 NM offshore to
Mid Lake-
Lake Michigan from Sheboygan to Port Washington WI 5 NM offshore
to Mid Lake-
Lake Michigan from Port Washington to North Point Light WI 5 NM
offshore to Mid Lake-
Lake Michigan from North Point Light to Wind Point WI 5 NM
offshore to Mid Lake-
Lake Michigan from Wind Point WI to Winthrop Harbor IL 5 NM
offshore to Mid Lake-
Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5 NM
offshore to Mid Lake-
Lake Michigan from Wilmette Harbor IL to Michigan City IN 5 NM
offshore to Mid Lake-
Lake Michigan Holland to Whitehall MI 5 nm off shore to mid-
line of lake-
Lake Michigan from Whitehall to Pentwater MI 5 NM offshore to Mid
Lake-
Lake Michigan from Grand Haven to Whitehall MI 5 NM offshore to
Mid Lake-
Lake Michigan from Holland to Grand Haven MI 5 NM offshore to Mid
Lake-
Lake Michigan from South Haven to Holland MI 5 NM offshore to Mid
Lake-
Lake Michigan from St. Joseph to South Haven MI 5 NM offshore to
Mid Lake-
314 AM CDT Sat Jul 14 2018
This Hazardous Weather Outlook is for portions of the open waters
of Lake Michigan.
.DAY ONE...Early this Morning through Tonight.
Weather hazards expected...
Elevated Thunderstorm Risk...with an associated:
Limited thunderstorm wind gust risk...up to 50 knots.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Sunday through Tuesday...
Limited Thunderstorm Risk.
Thursday and Friday...
Limited Thunderstorm Risk.
- Izzi
Visit us at http://weather.gov/chicago
Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicagoThe national radar mosaic for the moment the first event began.
3 thunderstorm wind, 1 heavy rain. Local standard time, as filed.
Rainfall of 2.15 inches was measured in one hour and 15 minutes.
A tree was blown down.
A two to three foot diameter tree was uprooted and a six inch diameter tree limb was snapped on another tree.
Trees and a couple of utility poles were blown down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2018Every state in 2018This day in weather historyWarnings in Illinois, July 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 773439, 773435, 773436, 773438.